Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 27, NWS Denver/Boulder, CO

October 2, 20209 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 2, 2020, 4:02 AM MDT for 9 counties in Colorado. It took effect at Oct 2, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2020, 4:02 AM MDT (10:02 UTC)
In effect from
Oct 2, 2020, 12:00 PM MDT
Expired
Oct 2, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS85 KBOU 021002
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
402 AM MDT Fri Oct 2 2020

COZ211>215-217-218-022200-
/O.NEW.KBOU.FW.W.0027.201002T1800Z-201003T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
402 AM MDT Fri Oct 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN 
COLORADO MOUNTAINS...VALLEYS...AND FOOTHILLS NORTH OF I-70...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 
  217 and 218.

* Timing...Winds over the ridges and higher foothills will
  decrease a little this morning, then increase again this
  afternoon and spread to the valleys. Humidities will remain low
  over ridges and slopes, and drier air will mix into the valleys
  by midday. Both winds and humidities will improve by mid
  evening.

* Winds...Northwest 10 to 20 mph with frequent gusts to 25 mph.
  Gusts up to 35 mph over ridges and wind prone higher foothills
  areas.

* Relative Humidity...As low as 11 percent.

* Impacts...Fire behavior will increase today, and any new fires
  will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
756 
WWUS85 KBOU 021708
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1108 AM MDT Fri Oct 2 2020

COZ238-030115-
/O.EXA.KBOU.FW.W.0027.201002T1800Z-201003T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
1108 AM MDT Fri Oct 2 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN LARIMER AND
NORTHWESTERN WELD COUNTIES...FIRE WEATHER ZONE 238...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
until 8 PM MDT this evening.

* Affected Area...Fire Weather Zone 238.

* Timing...Noon through 8 pm tonight.

* Winds...North 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Fire behavior will increase today, and any new fires 
  will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ211>215-217-218-030115-
/O.CON.KBOU.FW.W.0027.201002T1800Z-201003T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1108 AM MDT Fri Oct 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN 
COLORADO MOUNTAINS...VALLEYS...AND FOOTHILLS NORTH OF I-70...

* Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 
  217 and 218.

* Timing...Winds over the ridges and higher foothills will be
  increasing this afternoon and spread to the valleys. Humidities
  will remain low over ridges and slopes, and drier air will mix 
  into the valleys by midday. Both winds and humidities will 
  improve by mid evening.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Fire behavior will increase today, and any new fires 
  will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
346 
WWUS85 KBOU 030153
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
753 PM MDT Fri Oct 2 2020


COZ211>215-217-218-238-030300-
/O.EXP.KBOU.FW.W.0027.000000T0000Z-201003T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
753 PM MDT Fri Oct 2 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN LARIMER AND
NORTHWESTERN WELD COUNTIES...NORTHERN COLORADO MOUNTAINS... 
VALLEYS...AND FOOTHILLS NORTH OF I-70...

Winds have decreased with increasing humidity levels.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 1, 8:03 PM MDT, 7 hours 59 minutes earlier.

Area forecast discussion, Oct 1, 8:03 PM MDT, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
803 PM MDT Thu Oct 1 2020

.UPDATE...
Issued at 759 PM MDT Thu Oct 1 2020

Little change needed to previous fcst. Smoke, mainly
from the Mullen fire, will continue to affect the area thru
Friday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 1230 PM MDT Thu Oct 1 2020

The high amplitude ridge continues to be over the western portion
of the CONUS with northwest upper level flow over the region.
Temperatures were slightly cooler today behind a cooler flow of
easterly winds on the surface in the post-frontal airmass. Dry
conditions will continue through Friday with a gradual increase in
temperatures as 700 mb temps approach +8-9.5C but still hovering
around seasonal normals. The bigger impacts will continue to be
the smoke produced by the Cameron Peak and Mullen fires in Larimer
county and just across the border in Wyoming. Current wind
patterns and HRRR smoke models show another day of extensive smoke
cover over the northern and central foothills as well as the lower
elevations of I-76 and south. A mixture of near-surface and
elevated smoke could hinder some increase in temperatures tomorrow
afternoon as well as provide hazardous air quality conditions for
sensitive groups.

.LONG TERM...(Friday night through Thursday)
Issued at 1230 PM MDT Thu Oct 1 2020

No significant changes to the long term. Main theme is continued
dry conditions with above normal temperatures and persistent
elevated fire danger. Areas of smoke will continue to be an issue
at times in the mountains, foothills and adjacent plains. On the
synoptic scale, a ridge of high pressure will remain over the west
coast, with a northwesterly flow over CO. A short wave trough is
expected to pass to drop into the Midwest Friday night into
Saturday morning. There is the potential of an isolated shower
over the far northeast plains Friday evening as a weak cold front
pushes across the area, but that is basically it. Temperatures on
Saturday will drop back into the mid/upper 60s. By Sunday
however, temperatures will climb back into the 70s. The flow aloft
will weaken on Sunday, as the flow aloft transitions to
west/northwesterly component. On Monday, the wind will increase
over the region and warms up as a weak lee trough over eastern CO
generates an additional downslope component along the Front
Range. A weak front then pushes across the region late
Monday/Monday night but no real impact from this feature aside
from a brief period of gusty winds. Tuesday through Thursday, the
ridge will spread over the central Rockies. Temperatures will
remain above normal with generally lighter winds under the ridge
axis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 759 PM MDT Thu Oct 1 2020

Winds have become light southeast and should go to drainage
by midnight. Latest HRRR Smoke indicates some restriction
in visibility late tonight through Friday.

&&

.FIRE WEATHER...
Issued at 1230 PM MDT Thu Oct 1 2020

There will be elevated fire danger through the middle of next
week with continued dry and warm conditions. The biggest potential
for red flag conditions will be Monday with stronger winds and
very low humidities over mountains, mountain valleys and elevated
terrain. Otherwise, the wind will be light which will help
slightly offset the persistently dry conditions. Areas of smoke
will continue to impact the mountains, foothills and adjacent
plains as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Bowen
LONG TERM...Cooper
AVIATION...RPK
FIRE WEATHER...Cooper
Hazardous weather outlook, Oct 1, 9:20 AM MDT, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
920 AM MDT Thu Oct 1 2020

COZ030>051-021530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
920 AM MDT Thu Oct 1 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry and mild conditions today with some breezy winds across the
higher elevations by the afternoon. Smoke will continue to impact
the northern mountains and foothills through the morning with
smoke spilling out over the lower elevations after 1 pm that could
be hazardous to sensitive groups. Smoke impacts will continue to
be high through tonight with lows in the upper 30s to lower 40s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire danger will remain elevated due to persistent low humidity
and gusty winds in the afternoons. Minimum humidities will often
be below 20 percent coincident with gusts up to 25 mph. The danger
is most persistent in the northern mountains, foothills, and high
mountain valleys, though it will occasionally spread to the
adjacent plains. Fire conditions are currently expected to be most
widespread on Monday. The area will also be repeatedly impacted
by smoke from the ongoing mountain fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.